ZocdocAnswersCould the steroids I'm taking be making my throat feel tight?

Question

Could the steroids I'm taking be making my throat feel tight?

I have to take steroids to help clear up an infection on my foot. Now, my throat feels tight. No trouble breathing but its kind of scaring me. Are the steroids causing my throat problems?

Answer

It would be pretty unlikely that the steroids were causing a tight feeling in your throat. In fact, steroids are strong anti inflammatory and anti allergy medicines, and they are often used to treat the kinds of allergic reactions that cause tightness in the throat. On the other hand, if you have an infection in your foot, I bet that you are also taking an antibiotic, and it is entirely possible that you are having an allergic reaction to the antibiotic, which could be causing throat tightness. Allergic reactions can be quite serious. Mild allergic reactions typically involve itching of the skin or the development of hives. However, if you have any respiratory symptoms, which could include tightness in the throat, wheezing, shortness of breath, or swelling of the lips or tongue those are much more serious symptoms. I would suggest that you get in to see your doctor immediately. If you cannot get in right away I would suggest going to the emergency room. This may sound like an overreaction, but with a potential allergy involving the throat it is always better to be safe rather than sorry. You will also want to stop the antibiotic temporarily, if you are taking one, until your doctor can assess whether it might be the cause of your symptoms.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.